Montana, 2013

Tornado and Hail in Montana, July 15, 2013

July 15, 2013 · NWS GGW · 11 events in 3 counties and zones

As surface dewpoints from the southwest reached 70 degrees and daytime temperatures soared above 90 degrees, a lee-side surface trough of low pressure focused the development of thunderstorms with very strong updrafts. One particular super-cell thunderstorm displayed textbook features and characteristics which spawned a Tornado which moved eastward across northern Roosevelt county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$550,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

As surface dewpoints from the southwest reached 70 degrees and daytime temperatures soared above 90 degrees, a lee-side surface trough of low pressure focused the development of thunderstorms with very strong updrafts. One particular super-cell thunderstorm displayed textbook features and characteristics which spawned a Tornado which moved eastward across northern Roosevelt county. Tornado damage survey conducted the following morning resulted in an EF-2 rating.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jul 15, 2:04 PM MST, 41 minutes earlier.

Area forecast discussion, Jul 15, 2:04 PM MST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
304 PM MDT MON JUL 15 2013

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH WEDNESDAY...

STAGE IS SET FOR SEVERE THUNDERSTORMS TO DEVELOP THIS AFTERNOON
AND EVENING. ATMOSPHERIC PARAMETERS APPEAR MORE FAVORABLE FOR
SUCH FURTHER EAST THROUGH OUR CWA. CANNOT RULE OUT A TORNADO.

FORECAST CHALLENGES WILL FOCUS ON THE IMMEDIATE THREAT FOR SEVERE
THUNDERSTORMS THIS AFTERNOON AND EVENING...KEEPING AN EYE ON
MULTIPLE OUTFLOW BOUNDARIES.

STORMS ARE EXPECTED TO INITIATE AND INTENSIFY ALONG AND JUST AHEAD
OF THE SURFACE TROUGH AND DRY LINE NOW MOVING OVER OUR WESTERN
ZONES. HIGH RESOLUTION MODELS SHOWING A NORTH-TO-SOUTH ORIENTED
LINE OF STORMS WHICH MARCH EASTWARD AND INTENSIFY.

LINGERING THUNDERSTORMS LATE TONIGHT MAY STILL BE SEVERE NEAR THE
NORTH DAKOTA BORDER...BUT SHOULD QUICKLY DIMINISH TOWARD THE
MIDNIGHT HOUR.

THE STRONGER POST-FRONTAL WINDS FROM THE NORTHWEST AND NORTH WILL
TAKE A WHILE TO FILTER INTO THE AREA...SAY EARLY TO MID MORNING ON
TUESDAY. AT THIS TIME A WIDE-SPREAD 15G25KT WILL PROBABLY BE THE
CASE WITH A FEW HIGHER GUSTS NEAR THE LITTLE ROCKY MOUNTAINS. ANY
STRONGER WINDS WILL PROBABLY BE SUBDUED BY THE LACK OF STRONG
SUBSIDENCE BEHIND THE FRONT. IN FACT...LIGHT ASCENT REMAINS POST-
FRONTAL ACROSS MOST OF THE CWA THROUGH TUESDAY WITH MODELS SHOWING
LIGHT PRECIP LINGERING FROM TIME TO TIME.

BY MID-WEEK...HIGH PRESSURE FROM THE CENTRAL PLAINS AND CENTRAL
ROCKIES REGIONS WILL PUSH NORTHWARD AND BRING A DRIER WEATHER
PATTERN TO OUR REGION. BMICKELSON

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...
GOOD MODEL AGREEMENT REGARDING RIDGE RETROGRADING INTO THE
NORTHERN ROCKIES THROUGH THURSDAY. MEANWHILE...A SHORTWAVE TROUGH
MOVING THROUGH THE AREA ON NW FLOW ALOFT COULD BRING A CHANCE OF
THUNDERSTORMS THURSDAY AND THURSDAY NIGHT.

THE RIDGE IS EXPECTED TO PREVAIL FRIDAY AND SATURDAY WITH DRY
WEATHER AND NEAR NORMAL TO SLIGHTLY ABOVE NORMAL TEMPERATURES.

BOTH THE GFS AND ECMWF WANT TO BRING A SHORTWAVE TROUGH THROUGH
THE AREA ON SUNDAY WITH A COLD FRONT. WHILE THERE HAS BEEN SOME
RUN TO RUN DIFFERENCES...INTRODUCING A CHANCE OF THUNDERSTORMS
MAINLY ON SUNDAY LOOKS REASONABLE AT THIS POINT. WITH THE AREA
BETWEEN SYSTEMS...MONDAY LOOKS DRY FOR NOW. FORRESTER

&&

.AVIATION...
THUNDERSTORMS WILL INTENSIFY AND BECOME MORE WIDESPREAD IN THE
LATE AFTERNOON AND EVENING...DRIVEN BY A COLD FRONT MOVING THOUGH
EASTERN MONTANA. THE STORMS ARE EXPECTED TO BE EAST OF THE STATE
BY MIDNIGHT.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jul 15, 2:11 AM MST, 12 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
311 AM MDT MON JUL 15 2013

MTZ017>020-023>027-061-062-160915-
CENTRAL AND SOUTHERN VALLEY-DANIELS-SHERIDAN-WESTERN ROOSEVELT-
MCCONE-RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN VALLEY-
EASTERN ROOSEVELT-
311 AM MDT MON JUL 15 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT MOVING ACROSS NORTHEAST MONTANA TODAY WILL BRING A
CHANCE FOR STRONG THUNDERSTORMS TO DEVELOP IN THE AFTERNOON AND
EVENING. SOME OF THESE STORMS MAY BECOME SEVERE WITH THE
POSSIBILITY OF LARGE HAIL AND DAMAGING WIND AS THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Glasgow radar (KGGW), 77 km away, was scanning. The volume nearest the first event began at 21:44 UTC.

Open the radar archive at this moment

Event by event

7 hail, 3 thunderstorm wind, 1 tornado. Local standard time, as filed.

Tornado, Roosevelt

When
July 15, 2:45 PM MST to 3:50 PM MST
Where
Roosevelt County, 5.39 mi ESE of Volt to 12.23 mi SE of Bredette
Rating
EF2
Path length
22.99 mi
Path width
440 yd
Property damage
$500,000
Reported by
NWS Storm Survey
Coordinates
48.351, -105.611

The tornado was first spotted about 19 miles north of Wolf Point and the NWS Storm Damage Team found downed tree limbs and a de-barked tree trunk. As it moved eastward, the tornado rolled heavy hay bails, snapped a road-sign post and flipped a loose yard shed. A few miles west of the Poplar River and just north of County Road 2042, the Beck Farm sustained the most damage involving roofs peeled away and blown off of several farm and storage buildings. Winds here were estimated at 115 to 120 mph. After crossing over the Poplar River, the tornado downed a large cottonwood tree, lifted and moved irrigation pipes, and snapped 9 power poles, then dissipated near the intersection of County Roads 2041 and 1041, about 17 miles north of Poplar.

Thunderstorm Wind, Roosevelt

When
July 15, 2:55 PM MST
Where
Roosevelt County, 5.54 mi NE of Volt
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
48.440, -105.640

Public reported crop damage from a severe thunderstorm.

Hail, Daniels

When
July 15, 3:00 PM MST
Where
Daniels County, 3.43 mi NW of Scobey
Measured
1 in hail
Reported by
COOP Observer
Coordinates
48.830, -105.480

Cooperative observer reported quarter-sized hail.

Hail, Daniels

When
July 15, 3:00 PM MST
Where
Daniels County, 4.59 mi ENE of Four Buttes
Measured
1.75 in hail
Reported by
Public
Coordinates
48.850, -105.510

Public reported golf ball sized hail.

Hail, Daniels

When
July 15, 3:10 PM MST
Where
Daniels County, 12.21 mi WNW of Whitetail
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
48.980, -105.410

DHS at the Port of Scobey reported quarter-sized hail.

Thunderstorm Wind, Roosevelt

When
July 15, 3:45 PM MST
Where
Roosevelt County, 9.59 mi SE of Bredette
Measured
104 kt (120 mph) estimated gust
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
48.403, -105.150

A well built, newer Morton Building had part of the roof peeled off by rear-flank downdraft winds from a tornadic supercell. The EF-2 tornado was two miles south of this location.

Hail, Roosevelt

When
July 15, 3:55 PM MST
Where
Roosevelt County, 8.5 mi ESE of Bredette
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.470, -105.120

Trained spotter reported quarter-sized hail.

Thunderstorm Wind, Sheridan

When
July 15, 4:58 PM MST
Where
Sheridan County, Medicine Lake
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.500, -104.500

Trained spotter estimated wind gusts up to 60 mph.

Hail, Sheridan

When
July 15, 5:22 PM MST
Where
Sheridan County, 6.42 mi E of Homestead
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
48.430, -104.360

Trained spotter reported penny-sized hail and 40 mph winds.

Hail, Roosevelt

When
July 15, 6:30 PM MST
Where
Roosevelt County, 8.15 mi NE of Culbertson
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.230, -104.390

Trained spotter reported quarter-sized hail.

Hail, Roosevelt

When
July 15, 7:15 PM MST
Where
Roosevelt County, 2.69 mi WSW of Nd Stateline Hwy 2 Dot
Measured
1 in hail
Reported by
Public
Coordinates
48.110, -104.120

Public reported quarter-sized hail.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2013Every state in 2013This day in weather historyThe tornado archive for Montana, 2013Warnings in Montana, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 470482, 470205, 470207, 470208, 470209, 471798, 470210, 470216, 470212, 470213, 470215.